There are several isolated reports of systemic medications or medical conditions that can cause acute transient myopic shifts along with other ocular sequelae, but rarely has this been reported for the combination antibiotic sulfamethoxazole-trimethoprim.
This case illustrates a rarely seen condition that may result from treatment with sulfamethoxazole-trimethoprim and result in serious, vision-threatening conditions. These can be treated by immediate discontinuation of the drug, steroids, ocular hypertensive medication, and cycloplegia, depending on the circumstances.
A 20-year-old woman presented complaining of blindness upon waking. She had been experiencing fever, malaise, and significant abdominal pain for weeks. Blood culture revealed infection with Staphylococcus aureus and Escherichia coli for which she was prescribed sulfamethoxazole (800 mg) and trimethoprim (160 mg) twice daily. After a week of treatment, she awoke unable to see. Examination revealed narrowed angles, bilateral 6-D myopic shift, macular folding with scattered microaneurysms, and intraretinal hemorrhages with mild macular edema and field defects. The condition resolved with discontinuation of the drug and use of steroids, ocular hypertensive, and cycloplegic agents. Her visual acuity returned to near normal within 3 days. Resolution of macular edema, field defects, and hemorrhages followed.
An adverse reaction possibly caused by sulfamethoxazole-trimethoprim is described causing ciliochoroidal effusion resulting in acute myopic shift and other sequelae. Successful treatment is demonstrated, and implications are discussed.